New York, 2005

Damaging Wind in New York, September 20, 2005

September 20, 2005 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm over the North country produced 1/2" hail and wind gusts to near 60 mph. The winds downed trees in the town of Croghan, Lewis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm over the North country produced 1/2" hail and wind gusts to near 60 mph. The winds downed trees in the town of Croghan, Lewis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 20, 1:45 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 20, 1:45 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
245 AM EDT TUE SEP 20 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...

TIME FOR ONLY A SHORT DISC THIS MRNG AS SHWRS/TSTMS AHEAD OF THE
APPROACHING FRONT HAVE REACHED THE WESTERN SECTIONS OF THE CWA WITH
MARINE WRNGS AND SVR FOR ERIE COUNTY CURRENTLY IN EFFECT.

ALL THE WEATHER IS AHEAD OF THE FRONT WHICH IS PROGGED TO REACH THE
AREA AROUND DAYBREAK. WILL KEEP THE MENTION OF SOME EARLY MORNING
SHWRS/TSTMS THEN SKIES BECOME PT SUNNY TODAY AS AN EXPANSIVE HIGH
WITH COOLER AND DRY AIR THEN BUILDS ACROSS OHIO VALLEY AND EAST
TUESDAY NIGHT AND WEDNESDAY. ZONAL FLOW ALOFT WILL KEEP THE AREA
FREE OF PRECIP WITH LITTLE MORE THAN HIGH THIN CLOUDS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

NO CHANGES WERE MADE TO THE LONG TERM FORECAST ATTM DUE TO ONGOING
WX. WILL HAVE TO TAKE A CLOSER LOOK AT POSSIBILITY OF INCLUDING SOME
PRECIP THURSDAY NIGHT AS EAST/WEST FRONT SAGS SOUTH.

A RATHER MODERATE ZONAL FLOW COUPLED WITH A BAROCLINIC ZONE LYING
WEST TO EAST ACROSS OUR FORECAST AREA THURSDAY NIGHT INTO FRIDAY
NIGHT WILL MAKE AT LEAST CHANCE POPS NECESSARY FOR THAT TIME FRAME.
IT APPEARS THAT THE BAROCLINIC ZONE SHOULD SLIDE TO OUR SOUTH
SATURDAY FOR AWHILE BUT EDGE NORTHWARD AGAIN SUNDAY AND MONDAY.
THEREFORE WARM FRONTAL PRECIPITATION IS A POSSIBILITY. TEMPERATURES
FOR THE MOST PART THROUGH THE PERIOD WILL AVERAGE ABOVE NORMAL.

&&

.AVIATION...

LOW PRESSURE MOVING EAST ACROSS ONTARIO AND QUEBEC WILL SWING A COLD
FRONT ACROSS THE REGION BY MID MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AND ALONG THE COLD
FRONT...ALONG WITH ASSOCIATED MVFR CONDITIONS AND THE POTENTIAL FOR
STRONG WIND GUSTS OWING TO THE STRONG WIND FIELD (40-50 KTS) FOUND
ALOFT. OTHERWISE...VFR CONDITIONS WILL BE THE RULE THROUGH THE
PERIOD.

SURFACE WINDS WILL BECOME QUITE BREEZY FOLLOWING THE COLD FRONTAL
PASSAGE THIS MORNING...GENERALLY REACHING THE 15-25KT (WITH GUSTS TO
30KT) RANGE BEFORE GRADUALLY SUBSIDING DURING THE AFTERNOON.

&&

.MARINE...

A VIGOROUS SYSTEM MOVING EAST ACROSS ONTARIO AND QUEBEC WILL PRODUCE
RATHER WINDY CONDITIONS ACROSS LAKES ERIE AND ONTARIO TODAY...
PARTICULARLY AFTER THE PASSAGE OF THE ASSOCIATED COLD FRONT.
THEREFORE...SMALL CRAFT ADVISORIES WILL BE CONTINUED FOR ALL OF OUR
NEARSHORE ZONES.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE
.MARINE...SMALL CRAFT ADVISORY TODAY
          LEZ020-040-041...LOZ042-043...AND SLZ022.
          SMALL CRAFT ADVISORY TODAY AND EARLY THIS EVENING
          LEZ044-045.

SHORT TERM...JML
LONG TERM...SAGE
AVIATION/MARINE...JJR
Hazardous weather outlook, Sep 20, 3:54 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
454 AM EDT TUE SEP 20 2005

LEZ020-040-041-061-LOZ042>045-062>065-NYZ001>008-010>014-019>021-
085-SLZ022-024-210900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-
JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
454 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Ft Drum radar (KTYX), 28 km away, was scanning. The volume nearest the first event began at 10:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
September 20, 5:03 AM EST
Where
Lewis County, Croghan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -75.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475099.